Tennessee, 2010

Excessive Heat in Tennessee, May 15, 2010

May 15, 2010 · NWS OHX · 1 event in 1 county or zone

A young boy took shelter from an approaching thunderstorm in a hot car. He died en route to the hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A young boy took shelter from an approaching thunderstorm in a hot car. He died en route to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 15, 2:42 PM CST, 18 minutes earlier.

Area forecast discussion, May 15, 2:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT SAT MAY 15 2010

.DISCUSSION...
SCT STRONG TO SVR STORMS ONGOING ACROSS THE MID STATE THIS
AFTERNOON. BOUNDARY IS JUST NORTH OF THE ACTIVITY AND SHOULD
CONTINUE TO MOVE SLOWLY NORTHWARD AS A WARM FRONT.

THE WEAK UPPER RIDGE THAT HAS BEEN IN PLACE WILL BEGIN TO WEAKEN
TONIGHT. ADDITIONALLY...A STRONG UPPER WAVE WILL MOVE OUR WAY AND
SPREAD A MORE WIDESPREAD VERSION OF SHOWERS AND TSTMS BACK ACROSS
THE AREA LATE TONIGHT AND INTO SUNDAY. GENERAL QPF AMOUNTS OF 1 TO
2 INCHES IS EXPECTED FROM MIDNIGHT TONIGHT THROUGH 7 PM ON MONDAY.
LOCAL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE IN SOME LOCATIONS
AS WELL. THUS...GIVEN THE PREVIOUS CONDITIONS...WE HAVE ISSUED A FLASH
FLOOD WATCH FOR TONIGHT AND RUN IT THROUGH 7 PM ON SUNDAY. THE
WATCH INCLUDES OUR NORTHWESTERN TWO THIRDS OF THE CWA. IT LOOKS
LIKE THE HEAVIEST RAIN WILL OCCUR ACROSS THAT AREA. ALSO...THAT IS
THE AREA THAT HAS RECEIVED THE MOST RAINFALL OVER THE LAST DAY OR
SO.

AS FOR THE SVR WX THREAT...CURRENT THINKING IS THAT THE THREAT WILL
GENERALLY BE FOR THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.
850 AND MID LEVEL JETS DO NOT LOOK STRONG ENOUGH TO SUSTAIN A SVR
OVERNIGHT THREAT.

STILL LOOKING AT THE MAIN FROPA TAKING PLACE DURING THE DAY ON
MONDAY. MUCH OF THE DEEPER MOISTURE WILL OUTRUN THE COLD FRONT SO
SEE NO NEED TO EXTEND THE FLOOD WATCH BEYOND SUNDAY EVENING ATTM.
WE ARE CURRENTLY NOT OUTLOOKED FOR ANY SVR POTENTIAL FOR SUN OR MON.

THROUGH THE EXTENDED...SLIGHTLY COOLER AIR TO MOVE IN BEHIND THE
FRONT ALONG WITH PARTLY CLOUDY SKIES AND TEMPS JUST BELOW SEASONAL
LEVELS. A WEAK SYSTEM MAY SPREAD A FEW SHOWERS AND TSTMS BACK ACROSS
THE AREA AS WE REACH NEXT WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      66  77  64  78 /  80  90  60  40
CLARKSVILLE    66  77  63  76 /  90  90  60  40
CROSSVILLE     63  75  62  75 /  60  90  70  70
COLUMBIA       67  78  66  80 /  80  90  60  40
LAWRENCEBURG   68  79  66  81 /  80  90  50  40
WAVERLY        67  78  64  78 /  90  90  60  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TNZ005>011-022>034-
056>060-062-093-094.

&&

21
Hazardous weather outlook, May 15, 4:16 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 15 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT...WHICH STRETCHED ACROSS THE MID STATE EARLY TODAY
...WILL MOVE NORTHWARD AS A WARM FRONT DURING THE AFTERNOON. THIS
WILL LEAVE MIDDLE TENNESSEE IN A WARM AND UNSTABLE AIR MASS...WITH
THE LIKELIHOOD FOR MORE THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...AND
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING MAY DEVELOP WHERE RAINFALL IS HEAVIEST...
ESPECIALLY IF IT FALLS WHERE THE HEAVY RAINS FELL ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE MID STATE
SUNDAY...WITH SCATTERED THUNDERSTORMS DEVELOPING...ESPECIALLY
DURING THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD PROBLEMS. A
COLD FRONT WILL SWEEP INTO THE MID STATE SUNDAY NIGHT AND BRING
EVEN MORE THUNDERSTORMS. LOCALIZED FLOOD PROBLEMS MAY...ONCE AGAIN...
DEVELOP. HOWEVER...THE RAINFALL IS FORECAST TO FINALLY TAPER OFF
FROM THE WEST ON MONDAY AS THE COLD FRONT PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 15, 11:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 S FRANKLIN            35.87N 86.84W
05/14/2010                   WILLIAMSON         TN   NWS EMPLOYEE

            TREES SNAPPED IN HALF.

&&

21
Special weather statement, May 15, 11:57 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CDT SAT MAY 15 2010

TNZ057>060-151845-
HICKMAN-LEWIS-MAURY-WILLIAMSON-
1257 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND
WILLIAMSON COUNTIES...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOHENWALD...MOVING NORTHEAST AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

JLM
Local storm report, May 15, 1:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     5 N COLUMBIA            35.69N 87.05W
05/15/2010  E58 MPH          MAURY              TN   PUBLIC

            58 MPH WIND GUST REPORTED JUST NORTH OF COLUMBIA.

&&

JLM
Local storm report, May 15, 2:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ERIN                    36.32N 87.70W
05/15/2010  E0.75 INCH       HOUSTON            TN   LAW ENFORCEMENT

&&

21
Local storm report, May 15, 2:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 E MCMINNVILLE         35.69N 85.72W
05/15/2010  E1.00 INCH       WARREN             TN   LAW ENFORCEMENT

&&

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Coffee

When
May 15, 3:00 PM CST
Where
Coffee forecast zone
Reported by
Newspaper
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

A 2 year old Manchester boy sought shelter from an approaching thunderstorm in a hot car. He buckled himself in his car seat but was unable to unbuckle it when the storm passed. His father found him in the car and rushed to the hospital but the boy died en route.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237382.